Since 2001, the world has observed International Awareness day every year on August 31st. It’s a day for spreading awareness and encouraging dialogue about the growing numbers of drug overdose incidents worldwide. This day is also meant to give community members information about the resources and support available for people at risk of drug-related harm and overdose.
In 2020, 93,000 drug overdose deaths occurred in the United States alone, which is more than has ever been recorded. The number of overdose incidents that led to permanent damage, but not death, was even higher. Not only does Overdose Awareness Day spread information, but it is also a time to remember and mourn members of the community who were lost to overdoses.
Overdose can often be prevented by catching drug abuse early. 70% of drug overdoses are opioid related, and there are many early warning signs of opioid abuse. Watch for behavioral changes in your loved ones. These signs include change in attitude, personality, friends, or hobbies. Isolation and secretive behavior could also be indicators of opioid use.
There are several physical signs of opioid use, as well. These signs include drowsiness, change in appetite, weight loss or gain, small pupils, or flu-like symptoms. If you notice any of these physical or behavioral signs of opioid use in a loved one, don’t ignore them.
If you see signs of opioid use in a loved one, it’s important to approach the person with love and acceptance rather than judgement. Relationships and peer support are some of the most vital pieces of addiction recovery, so it’s essential that you show this person that you are there to offer support.
If you’re aware that a loved one has an opioid addiction, you should keep Naloxone (NARCAN) on hand. Naloxone is a drug that can reverse an overdose. It can be administered by anyone nearby. It’s typically administered through a nasal spray or injection. Make sure it’s easily accessible and that anyone who is near the person with the opioid addiction is aware of where this life-saving drug is kept.
If an overdose has already happened, it’s essential to act quickly. If you see any of these signs, act quickly. Speed is essential in overdose situations.
As soon as you suspect that someone has overdosed, call 911. The faster you react when someone has overdosed, the more likely you are to save their life and prevent permanent harm. While waiting for first responders to arrive, stay with the person, and try to get them to respond to you. Try rubbing knuckles on their breastbone. If you can get a response, keep the person awake and breathing. If there’s no response, take further action. If you are qualified, you can perform CPR. If the person is not breathing, administer mouth to mouth rescue breathing.
If anyone in the area has access to NARCAN, also known as Naloxone, administer it immediately. Extra doses of Naloxone are not harmful and may be needed to revive someone who has overdosed.
Even if Naloxone has been administered, it’s still essential to call 911 and get medical help. The Naloxone only blocks the effects of opioids for a few hours. If there are still opioids in someone’s system after Naloxone’s effects have worn off, there could be dangerous consequences. Be sure to get the person who overdosed to a hospital as soon as you can.
If you’d like to get involved with the important cause of spreading awareness of the drug overdose problem, there are a number of things you can do. You can get involved with Overdose Awareness Day in any of the following ways:
Whether it’s an educational event, a fundraiser, a memorial, or a small group get-together, any type of event can help with the cause. Once you decide on the type of event, be sure to spread the word. Both small and large events bring communities together and make a difference in helping to solve this problem.
Many people don’t have time to organize their own event, but luckily there are plenty of events being organized by people all over the globe. You can find events to attend in every U.S. state and in many countries.
Social media is an excellent tool for spreading the word about Overdose Awareness Day and about the drug epidemic in general. You can post resources for people who are struggling with drug addictions, tributes to those who have been lost to drug overdoses, or a simple reminder of Overdose Awareness Day. Many people are unaware of the day, and some people are unaware that drug addiction and overdosing is a growing problem. Just one post on social media helps get the word out.
There are many organizations that are working hard year round to prevent overdose deaths and injuries and help people struggling with drug addiction beat their addictions. You can support these organizations by following them on social media and by donating to their causes.
If you have a loved one who struggles with drug addiction or is at risk for overdosing, now is the perfect time to reach out and make sure they know you care. Relationships are an essential part of recovering from addiction. It can make all the difference to someone working toward sobriety to know that you are rooting for them. It’s a long, difficult journey to overcome an addiction. Tell your loved one how much you care about them or spend some time doing an activity they enjoy.
This year make it a goal to find at least one way to observe Overdose Awareness Day, and encourage your friends and family to do the same!
If you or someone you love is struggling with addiction
We are here to help